Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 161, NWS Wilmington, OH

July 28, 2000Madison County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 28, 2000, 3:34 PM EDT for Madison County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2000, 3:34 PM EDT (19:34 UTC)
Expired
Jul 28, 2000, 4:00 PM EDT
In force
26 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Madison County, OH

The radar

The Cincinnati radar (KILN), 64 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WUUS51 KILN 281934
SVRILN
OHC097-282000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
334 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL OHIO...

* UNTIL 400 PM EDT...

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF MOUNT STERLING...OR ABOUT
  13 MILES NORTHEAST OF WASHINGTON COURT HOUSE...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOUNT STERLING...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:55 PM EDT, 39 minutes earlier.

Area forecast discussion, Jul 28, 2:55 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
255 PM EDT FRI JUL 28 2000

NOT MUCH TIME TO LOOK AT DATA TODAY BUT FORTUNATELY IT LOOKS LIKE
MDLS ARE CONSISTANT WITH PREVIOUS RUNS. MAJOR DIFFERENCE LOOKS TO BE
WHERE HEAVIEST RAIN WILL FALL. CURRENT SFC ANALYSIS HAS NUMEROUS
BOUNDARIES BUT BEST INSTABILITY ALONG IND TO PIT LINE THRU NRN CWA.
WOULD TEND TO THINK HEAVY RAIN WOULD BE ALONG THIS LINE BUT WITH UPR
LOW SLIDING SW OVER NEXT COUPLE OF DAYS...AM NOT GOING TO TRY TO PIN
THINGS DOWN THAT MUCH. AND OF COURSE WITH PWS APPROACHING 2 INCHES
HEAVY RAIN IS POSSIBLE WITH ANY STORM. AND THE WET PATN LOOKS TO
HANG AROUND AS INVERTED TROF BECOMES PARALLEL TO UPR FLOW OVER AREA.

LOOKS TO BE A LULL IN THE ACTION LATE SAT INTO SUN SO WILL GO LOWER
POPS THAN TONIGHT/SAT. WILL GO LIKELY FIRST 2 PDS AND GOOD CHC 2ND
2. AS FOR TEMPS...WILL GO CLOSER TO FAN SAT AND FWC SUN. LOWS SHOULD
BE FAIRLY UNIFORM THE NEXT FEW NIGHTS.

.ILN...NONE.

WHITE

In the hours before

Local storm report, Jul 28, 12:30 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1230 PM EDT FRI JUL 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....D

1225 PM    1 S GETTYSBURG            OH   .75 INCH HAIL
07/28/00   PREBLE

MJP
Local storm report, Jul 28, 1:35 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
135 PM EDT FRI JUL 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    OTWAY                     OH   .75 INCH HAIL
07/28/00   SCIOTO

MJP
Local storm report, Jul 28, 2:00 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
200 PM EDT FRI JUL 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    COLUMBUS                  OH   .88 INCH HAIL
07/28/00   FRANKLIN

0155 PM    5 W WESTERVILLE           OH   .75 INCH HAIL
07/28/00   FRANKLIN

0140 PM    WAVERLY                   OH   .75 INCH HAIL
07/28/00   PIKE

MJP

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:50 PM EDTSevere Thunderstorm WarningILNLicking40 min
Jul 28, 5:55 AM EDTSevere Thunderstorm WarningILNScioto50 min
Jul 28, 12:19 PM EDTSevere Thunderstorm WarningILNPreble41 min
Jul 28, 12:33 PM EDTSevere Thunderstorm WarningILNAdams42 min
Jul 28, 12:42 PM EDTSevere Thunderstorm WarningILNDarke48 min
Jul 28, 12:52 PM EDTSevere Thunderstorm WarningILNScioto48 min
Jul 28, 1:31 PM EDTSevere Thunderstorm WarningILNFranklin44 min
Jul 28, 2:37 PM EDTSevere Thunderstorm WarningILNFairfield38 min
Jul 28, 5:20 PM EDTSevere Thunderstorm WarningILNMiami, Shelby55 min
Jul 28, 5:58 PM EDTSevere Thunderstorm WarningILNChampaign, Logan62 min
Jul 28, 7:02 PM EDTSevere Thunderstorm WarningILNChampaign, Union58 min
Jul 28, 7:13 PM EDTSevere Thunderstorm WarningILNClark, Madison77 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.